Altered Mental Status - 15 Mins - EMT B

Approved & Edited by ProProfs Editorial Team
The editorial team at ProProfs Quizzes consists of a select group of subject experts, trivia writers, and quiz masters who have authored over 10,000 quizzes taken by more than 100 million users. This team includes our in-house seasoned quiz moderators and subject matter experts. Our editorial experts, spread across the world, are rigorously trained using our comprehensive guidelines to ensure that you receive the highest quality quizzes.
Learn about Our Editorial Process
| By Medic2690
M
Medic2690
Community Contributor
Quizzes Created: 33 | Total Attempts: 65,324
Questions: 6 | Attempts: 566

SettingsSettingsSettings
EMT Quizzes & Trivia

Please place your FD or EMS Agency Name and your complete name in the name box.


Questions and Answers
  • 1. 

    Your patient is a conscious but slightly drowsy 16-year-old female. She states she swallowed an unknown number of sleeping pills. You should ask all of the following questions EXCEPT:

    • A.

      "Who gave you the pills?"

    • B.

      "Has anyone tried to treat you with anything?"

    • C.

      "How much do you weigh?"

    • D.

      "Over how long a period did you take the pills?"

    Correct Answer
    A. "Who gave you the pills?"
    Explanation
    The question "Who gave you the pills?" is not relevant in this situation because the focus should be on assessing the patient's condition and providing immediate medical care. The information about who gave the pills can be obtained later during the investigation process. The other three questions are important for understanding the severity of the situation and determining the appropriate treatment plan.

    Rate this question:

  • 2. 

    You suspect that your nearly unconscious male patient has ingested sleeping pills and alcohol. He is breathing inadequately. You should immediately

    • A.

      Give oxygen by nasal cannula.

    • B.

      Administer activated charcoal.

    • C.

      Administer syrup of ipecac.

    • D.

      Manage the airway.

    Correct Answer
    D. Manage the airway.
    Explanation
    In this scenario, the patient is showing signs of inadequate breathing, which could be potentially life-threatening. Therefore, the immediate priority should be to manage the airway to ensure that the patient can breathe properly. Giving oxygen by nasal cannula may help improve oxygenation, but it does not address the underlying issue of inadequate breathing. Administering activated charcoal or syrup of ipecac is not appropriate in this situation as they are used for treating poisoning, which is not confirmed in this case. Managing the airway is the most critical step to ensure the patient's safety and well-being.

    Rate this question:

  • 3. 

    Your 49 year old male patient is sleepy and suffering from carbon monoxide poisoning. Your treatment includes:

    • A.

      Asking the patient to breathe into a paper bag

    • B.

      Administering oxygen

    • C.

      Administering activated charcoal

    • D.

      Administering oral glucose

    Correct Answer
    B. Administering oxygen
    Explanation
    Administering oxygen is the correct answer because carbon monoxide poisoning reduces the oxygen-carrying capacity of the blood. By providing supplemental oxygen, the patient's oxygen levels can be increased, helping to alleviate the symptoms of carbon monoxide poisoning and prevent further complications.

    Rate this question:

  • 4. 

    A 20-year-old patient appears dazed and seems to have lost contact with reality. The mucous membranes of his nose and mouth are swollen. He complains of a "funny numb feeling" inside his head. This patient is exhibiting signs and symptoms of drug abuse, most likely from

    • A.

      Uppers

    • B.

      Downers

    • C.

      Hallucinogens

    • D.

      Volatile chemicals

    Correct Answer
    D. Volatile chemicals
    Explanation
    The patient's symptoms of swollen mucous membranes, dazed appearance, and loss of contact with reality are consistent with the effects of volatile chemicals. Volatile chemicals are substances that produce fumes or vapors that can be inhaled, leading to a range of symptoms including confusion, altered perception, and respiratory irritation. The patient's complaint of a "funny numb feeling" inside his head further supports the possibility of volatile chemical abuse. Uppers, downers, and hallucinogens typically produce different sets of symptoms and would not explain the specific symptoms described by the patient.

    Rate this question:

  • 5. 

    Altered mental status is less likely to be caused by which one

    • A.

      Drug overdose

    • B.

      Low blood sugar

    • C.

      Head trauma

    • D.

      Chest pain

    Correct Answer
    D. Chest pain
    Explanation
    Altered mental status is less likely to be caused by chest pain because chest pain typically refers to discomfort or pain in the chest area, which can be a symptom of various conditions like heart problems, lung issues, or gastrointestinal disorders. While severe chest pain can cause anxiety or stress, it is not directly associated with altered mental status. On the other hand, drug overdose, low blood sugar, and head trauma can all lead to changes in mental status due to their impact on the brain and its functioning.

    Rate this question:

  • 6. 

    Your patient is a 13-year-old female. Witnesses tell you her behavior changed suddenly. She has sweaty skin and complains of feeling hungry. Of the following, she is most likely to be suffering a/an:

    • A.

      Diabetic emergency

    • B.

      Cardiac emergency

    • C.

      Respiratory emergency

    • D.

      Allergic reaction

    Correct Answer
    A. Diabetic emergency
    Explanation
    Based on the given symptoms, such as sudden change in behavior, sweaty skin, and feeling hungry, the patient is most likely suffering from a diabetic emergency. These symptoms are commonly associated with low blood sugar levels (hypoglycemia) in individuals with diabetes. It is important to note that a proper diagnosis should be made by a medical professional.

    Rate this question:

Back to Top Back to top
Advertisement
×

Wait!
Here's an interesting quiz for you.

We have other quizzes matching your interest.